Ohio, 2016

Cold in Ohio, December 15 to 16, 2016

December 15 to 16, 2016 · NWS PBZ · 5 events in 5 counties and zones

Arctic high pressure moves over the Great Lakes, pushing temperatures into the single digits to around zero. Strong winds produced wind chills from 10 to 20 degrees below zero, especially in the higher elevations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Arctic high pressure moves over the Great Lakes, pushing temperatures into the single digits to around zero. Strong winds produced wind chills from 10 to 20 degrees below zero, especially in the higher elevations. The lowest wind chills were -19 at Oakland, Maryland, -11 near Beloit in Columbiana county, Ohio, and -15 in Heidelberg, in Allegheny county, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 14, 9:30 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 14, 9:30 PM EST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
930 PM EST Wed Dec 14 2016

.SYNOPSIS...
An arctic airmass will spread over the area tonight. Snow showers
are expected to develop, with several inch accumulation expected
over areas north of I 80.

&&

.NEAR TERM /THROUGH THURSDAY/...
No changes were needed for the late eve update.

Previous...
The early eve update featured some adjustments to near term weather
over I 80 corridor and ridge zones where snow showers have been
slow to develop. POPs for those areas were tweaked using high res
model and consensus-short timing as well as radar and satellite trends.

Otherwise...the Winter Weather Advisory for counties north of I 80
for snow accumulation and snow squall potential remains in effect
through Thursday, as does a wind chill advisory for all zones.

Previous...
The arctic front will invade tonight and bring blustery conditions
with snow showers, and snow squalls across the northern zones. The
better accumulation potential is expected to over areas north of
I 80 given moisture supply with the initial frontal assault and
eventual wind direction/upslope off the lakes. In addition, the
deepening mixing layer and tight pressure gradient will contribute
gusty wind and support local snow squall potential. An advisory
was thus issued for the northern tier of counties through Thursday.

The colder air will have arrived by Thursday morning as 850mb
low temperatures are projected to hover near -22C behind the arctic
front. The combination of cold temperature and wind will drop wind
chill indices below zero, so a wind chill advisory was issued and
will continue until Friday morning.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
There is sufficient relative low level moisture projected within
the lowering dendritic growth zone to support snow showers across
much of the forecast area through early Friday. Therefore, have
maintained chance PoPs but adjusted snow totals based on latest
guidance.

High pressure is forecast to briefly build Thursday night and
lower inversion heights via subsidence, hence diminishing snow
shower potential across the area. Temperatures are expected to
moderate Friday but still remain well below average. Warm
advection is projected to intensify late Friday ahead of a digging
trough over the Upper Midwest, which will cause snow chances to
increase as the warm front extends across the Upper Ohio Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Surface low pressure is progged to track from the Plains to the
lower Great Lakes Friday night and Saturday as an upper trough
begins to advance from the Upper Midwest. Critical thicknesses
indicate snow changing to a wintry mix and eventually all rain.
Will maintain an HWO mention for icing and snow, as recent cold
surface temperatures could enhance the ice/freezing rain
potential.

The surface low is progged to exit Sunday, though broad
upper troughing should persist across the NE CONUS through early
in the week with below average temperatures. The flow is progged
to become less amplified by mid week with moderating temperatures.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Deterioration to MVFR is expected tonight through Thursday as a
cold front and subsequent upper trough cross the region. Scattered
snow showers are also expected, and IFR visibilities are expected
at FKL/DUJ with accumulating snow. There are also some indications
that some moderate snow bands could develop at FKL/DUJ, bringing
gusts higher than 25 kts as well as visibilities below 1 mile, but
did not have enough confidence in timing to include in TAFs at
this time.

.OUTLOOK...
Periodic restrictions are likely through late week with broad
upper troughing and cold WNW flow. More widespread restrictions
are expected with weekend low pressure, as well as the chance for
freezing rain/sleet Friday night into Saturday morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Chill Advisory from 2 AM Thursday to 9 AM EST Friday FOR
     MDZ001.
OH...Wind Chill Advisory from 2 AM Thursday to 9 AM EST Friday FOR
     OHZ039>041-048>050-057>059-068-069.
PA...Wind Chill Advisory from 2 AM Thursday to 9 AM EST Friday FOR
     PAZ007>009-013>016-020>023-029-031-073>076.
     Winter Weather Advisory until 6 PM EST Thursday FOR PAZ007>009.
WV...Wind Chill Advisory from 2 AM Thursday to 9 AM EST Friday FOR
     WVZ001>004-012-021-509>514.

&&
Hazardous weather outlook, Dec 14, 5:00 PM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EST WED DEC 14 2016

PAZ007>009-152200-
MERCER-VENANGO-FOREST-
500 PM EST WED DEC 14 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THURSDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 9 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

IN ADDITION...A WINTRY MIX OF PRECIPITATION IS EXPECTED FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-152200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-CLARION-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
500 PM EST WED DEC 14 2016

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 9 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

IN ADDITION...A WINTRY MIX OF PRECIPITATION IS EXPECTED FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Columbiana

When
December 15, 4:00 AM EST to December 16, 9:00 AM EST
Where
Columbiana forecast zone
Reported by
CoCoRaHS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

The public reported a wind chill of -11 degrees near Beloit.

Cold/Wind Chill, Guernsey

When
December 15, 4:00 AM EST to December 16, 9:00 AM EST
Where
Guernsey forecast zone
Reported by
AWSS
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

The AWSS at Cambridge reported a wind chill of -10 degrees.

Cold/Wind Chill, Jefferson

When
December 15, 4:00 AM EST to December 16, 9:00 AM EST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

The public reported a wind chill of -10 degrees in Wintersville.

Cold/Wind Chill, Muskingum

When
December 15, 4:00 AM EST to December 16, 9:00 AM EST
Where
Muskingum forecast zone
Reported by
ASOS
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

The Zanesville ASOS reported a wind chill of -11 degrees.

Cold/Wind Chill, Tuscarawas

When
December 15, 4:00 AM EST to December 16, 9:00 AM EST
Where
Tuscarawas forecast zone
Reported by
CoCoRaHS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

The public reported a wind chill of -11 near Sugarcreek.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667340, 667341, 667342, 667343, 667344.